What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 17, 12:13 PM CST, 37 minutes earlier.
Area forecast discussion, Sep 17, 12:13 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Mon Sep 17 2018
.updated for 18z taf discussion below...
.SHORT TERM...(Today and tonight)
Issued at 433 AM CDT Mon Sep 17 2018
The main concern in the short term is the potential for showers and
thunderstorms this afternoon and tonight across the area. Severe
weather will be possible, but chances are low.
As of early this morning, the cold front was moving through MN and
just reaching northwestern WI. As of 4AM local time, the front
extended from Mora through Princeton, Hutchinson and Redwood Falls.
The front was moving steadily southeastward, with nothing more than
some broken mid level cloudiness along the boundary. The front will
continue southeastward through mid day, before stalling our along
MN-IA border and pivoting to a west to east orientation.
Meanwhile, an upper level disturbance was moving east across Wyoming
early this morning and is expected to reach far western MN by early
afternoon. This shortwave will be the impetus for the development
of showers and thunderstorms this afternoon as it moves eastward
across south-central MN. This will be the first of two different
rounds of activity in the short term period. The second round
tonight still looks to be more widespread across the southern third
of MN.
Steep mid level lapse rates will accompany the Wyoming shortwave,
along with PWATs in excess of 1.5" from Mankato southward. The
initial round of showers and storms look to develop south of I-94 and
move east through the area this afternoon into early evening and
will likely be scattered in nature. The wave will move east of the
area leading to a lull in the precipitation tonight, before more
convection initiates north of the stalled out front as the low level
jet and hence low level temperature and moisture advection increase
tonight. The main severe threat will be for hail given the steep
mid level lapse rates and placement to the north of the frontal
boundary. Heavy rain and potential for localized flooding is
possible mainly tonight as storms become oriented west to east along
the boundary, mainly along the I-90 corridor in far southern MN
where both CAPE and PWAT will be higher.
Temperatures across the area will vary quite a bit today with the
front moving through. Central MN will see highs just climb into the
low 70s, while far southern MN warms into the mid to upper 80s.
.LONG TERM...(Tuesday through Sunday)
Issued at 433 AM CDT Mon Sep 17 2018
There's no getting around it, this is going to be a very wet week.
Not all areas will be getting rain in each period of the
forecast, especially north of I-94. Those areas will wait until
Wednesday to get widespread activity. There is moderate to high
confidence in most of the CWA accumulating 2 to 4 inches by
Thursday and potentially 5 or 6 inches across south central MN.
Showers and some thunderstorms could be ongoing Tuesday morning
across southern MN. These should be on a diminishing trend until
sufficient instability can rebuild to generate more activity
during the afternoon. Model consistency in the placement of the
quasi-stationary front to the south has been poor and is affecting
where the Tuesday afternoon round develops. GFS is furthest south
while the other guidance is showing showers and storms developing
over much of the CWA. For the sake of forecast consistency, kept
likely PoPs confined to south of the MN River, with a downward
trend to the northeast. Convection will focus across southern MN
Tuesday night on the nose of the LLJ and locally heavy rainfall is
likely.
The front will lift north some Wednesday and Wednesday night with
the main disturbance approaching from the Plains. The LLJ will
strengthen Wednesday afternoon and night providing additional
lift and increasingly impressive moisture transport. PWATs will
rise to at least 1.75", which would be 3 to 4 standard deviations
above normal. Am expecting widespread showers and storms during
this time across the CWA (thunder threat highest across southern
MN with the better instability) with locally heavy rainfall
again.
By Thursday, the main moisture transport axis will shift eastward
to the Great Lakes and a diminishing trend in the showers should
occur through the day from west to east.
High pressure will build in for late week, but model consistency
is quite poor for this weekend and beyond. ECMWF is adverting
another system to the south spreading showers to southern MN
Friday night but the rest of the guidance is dry. Left the blended
slight chance PoPs alone for now. There may be a more impressive
system early next week across the northern CONUS.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 115 PM CDT Mon Sep 17 2018
Frontal boundary continues to push southeast this afternoon. Area
of thunderstorms moving east with primarily gusty winds and small
hail. Expect this to move east/southeast during the
afternoon/evening and possible reform back to the southwest.
Overnight, forcing moves across the area with some mid level
instability progged. This should primarily affect the southern
2/3rd of the cwa overnight. Difficult to time this activity but it
does look like better forcing arrives again after 05z Tue. Could
see MVFR cigs with activity as it moves through with more
widespread MVFR developing late tonight into Tuesday morning.
KMSP...Timing of convective activity difficult after this
afternoon. Will try and time another bout of thunder after 05z and
before 12z Tuesday. Could see some MVFR cigs develop late as well
and continue into at least mid morning Tuesday.
/OUTLOOK FOR KMSP/
Tue night...MVFR with -TSRA possible. Wind N 5-10 kts.
Wed...MVFR with IFR/TSRA possible. Wind SE at 10G20 kts.
Thu...MVFR with IFR/RA possible. Wind NW at 10G15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...DWE
Hazardous weather outlook, Sep 17, 12:06 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
106 PM CDT Mon Sep 17 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
106 PM CDT Mon Sep 17 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
There is a Marginal Risk of severe thunderstorms this afternoon
and evening south of a line from near Appleton to St. Cloud and
Eau Claire. Damaging wind gusts and large hail are the main
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Several rounds of showers and thunderstorms are expected Tuesday
through Thursday. The main threat will be heavy rainfall with
several inches possible. This may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 17, 10:04 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT MON SEP 17 2018
MNZ054-064-171630-
Yellow Medicine-Lac Qui Parle-
1104 AM CDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...
At 1104 AM CDT, strong thunderstorms were clustered near Revillo, or
15 miles south of Milbank, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Canby, Madison, Porter, Bellingham, Marietta, Providence, Nassau,
Louisburg, Big Stone National Wildlife Refuge, Madison Airport, Burr
and Florida Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 17.
U.S. Highway 75 between mile markers 95 and 127.
LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
4519 9617 4519 9612 4518 9610 4463 9609
4463 9645
TIME...MOT...LOC 1604Z 240DEG 41KT 4500 9664
AMKSpecial weather statement, Sep 17, 10:30 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1130 AM CDT MON SEP 17 2018
MNZ054>056-064-171700-
Chippewa-Yellow Medicine-Lac Qui Parle-Swift-
1130 AM CDT MON SEP 17 2018
...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE...WESTERN
CHIPPEWA...YELLOW MEDICINE AND SOUTH CENTRAL SWIFT COUNTIES...
At 1130 AM CDT, a strong thunderstorm was located over St. Leo, or 21
miles northwest of Marshall, moving east at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montevideo, Canby, Madison, Dawson, Clarkfield, Milan, Hanley Falls,
Watson, Porter, Boyd, Marietta and Cerro Gordo.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 45.
U.S. Highway 75 between mile markers 95 and 117.
U.S. Highway 59 between mile markers 87 and 107.
LAT...LON 4507 9645 4523 9562 4455 9559 4455 9561
4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 1630Z 248DEG 46KT 4471 9604
AMKSpecial weather statement, Sep 17, 10:52 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT MON SEP 17 2018
MNZ048-049-055>058-064-065-073-074-082-171730-
Brown-Chippewa-Yellow
Medicine-Watonwan-Stearns-Kandiyohi-Renville-Meeker-Pope-Swift-
Redwood-
1152 AM CDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN POPE...
WESTERN MEEKER...CHIPPEWA...REDWOOD...EASTERN YELLOW MEDICINE...
WESTERN BROWN...WESTERN STEARNS...NORTHWESTERN WATONWAN...SWIFT...
RENVILLE AND KANDIYOHI COUNTIES...
At 1152 AM CDT, strong thunderstorms were clustered over Granite
Falls Airport, or 17 miles southeast of Montevideo, moving east at 55
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Willmar, Montevideo, Redwood Falls, Sleepy Eye, Benson, Granite
Falls, Olivia, Paynesville, Springfield, Clara City, Renville and New
London.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 139 and 142.
U.S. Highway 12 between mile markers 34 and 92.
U.S. Highway 14 between mile markers 44 and 91.
U.S. Highway 212 between mile markers 35 and 92.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 52 and 160.
LAT...LON 4489 9578 4492 9573 4495 9578 4541 9579
4541 9575 4545 9575 4568 9466 4445 9468
4446 9478 4441 9468 4405 9468 4408 9486
4411 9487 4411 9510 4420 9512 4420 9560
4462 9561 4463 9578
TIME...MOT...LOC 1652Z 260DEG 46KT 4472 9554
AMKSpecial weather statement, Sep 17, 11:28 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1228 PM CDT MON SEP 17 2018
MNZ044-049>051-057>059-064>067-073>075-082-171815-
Benton-Yellow Medicine-Mille
Lacs-Watonwan-McLeod-Renville-Brown-Sherburne-Stearns-Sibley-
Kandiyohi-Meeker-Wright-Nicollet-Redwood-
1228 PM CDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEEKER...REDWOOD...
WESTERN SIBLEY...SOUTHWESTERN MILLE LACS...MCLEOD...WESTERN
SHERBURNE...SOUTHEASTERN STEARNS...NORTHWESTERN NICOLLET...WRIGHT...
SOUTHEASTERN BENTON...SOUTHEASTERN YELLOW MEDICINE...BROWN...WESTERN
WATONWAN...RENVILLE AND KANDIYOHI COUNTIES...
At 1228 PM CDT, strong thunderstorms were clustered over St Nicholas,
or 20 miles southwest of St. Cloud, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
St. Cloud, Willmar, Buffalo, Hutchinson, New Ulm, Redwood Falls, Sauk
Rapids, Monticello, Big Lake, Litchfield, Waite Park and St. Joseph.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 152 and 193.
U.S. Highway 10 in Minnesota between mile markers 173 and 202.
U.S. Highway 12 between mile markers 72 and 129.
U.S. Highway 14 between mile markers 44 and 102.
U.S. Highway 169 between mile markers 180 and 185.
U.S. Highway 212 between mile markers 61 and 118.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 52 and 132.
LAT...LON 4387 9486 4411 9487 4411 9509 4419 9510
4420 9512 4420 9560 4443 9559 4558 9475
4568 9354 4385 9479
TIME...MOT...LOC 1728Z 267DEG 22KT 4535 9447
AMKSpecial weather statement, Sep 17, 11:54 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT MON SEP 17 2018
MNZ051>053-059>061-066>069-074>076-082-083-091-092-171845-
Le Sueur-Blue
Earth-Watonwan-Martin-McLeod-Scott-Chisago-Anoka-Isanti-Brown-
Hennepin-Sherburne-Carver-Sibley-Wright-Nicollet-Faribault-
1254 PM CDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN...SIBLEY...
SOUTHWESTERN CHISAGO...NORTHEASTERN MARTIN...ANOKA...MCLEOD...
SHERBURNE...NICOLLET...WRIGHT...NORTHWESTERN FARIBAULT...CENTRAL LE
SUEUR...WESTERN SCOTT...SOUTHERN ISANTI...EASTERN BROWN...BLUE
EARTH...WATONWAN AND CARVER COUNTIES...
At 1254 PM CDT, strong thunderstorms were clustered over Sumter, or
10 miles southeast of Hutchinson, moving east at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Minneapolis, Mankato, Buffalo, New Ulm, Cambridge, Bloomington,
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Eden Prairie and
Blaine.
This includes the following highways...
Interstate 35 between mile markers 143 and 152.
Interstate 94 in Minnesota between mile markers 185 and 205.
U.S. Highway 10 in Minnesota between mile markers 194 and 217.
U.S. Highway 12 between mile markers 120 and 140.
U.S. Highway 14 between mile markers 87 and 139.
U.S. Highway 169 between mile markers 17 and 175.
U.S. Highway 212 between mile markers 105 and 126.
LAT...LON 4390 9486 4411 9486 4411 9490 4551 9384
4559 9288 4512 9320 4512 9323 4509 9322
4368 9417
TIME...MOT...LOC 1754Z 267DEG 49KT 4476 9428
AMKSpecial weather statement, Sep 17, 12:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 PM CDT MON SEP 17 2018
MNZ052-053-060>063-067>070-075>077-082>084-092-WIZ014-023-171915-
Le Sueur-Waseca-Blue
Earth-Watonwan-Ramsey-Scott-Chisago-Anoka-Washington-Isanti-Dakota-
Rice-Hennepin-Carver-Sibley-Nicollet-Faribault-Polk-St. Croix-
134 PM CDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN...DAKOTA...
EASTERN SIBLEY...CHISAGO...ANOKA...RICE...WASECA...EASTERN
NICOLLET...NORTHEASTERN FARIBAULT...LE SUEUR...SCOTT...SOUTHEASTERN
ISANTI...BLUE EARTH...EAST CENTRAL WATONWAN...CENTRAL CARVER...
WASHINGTON...RAMSEY...NORTHWESTERN ST. CROIX AND CENTRAL POLK
COUNTIES...
At 134 PM CDT, strong thunderstorms were clustered over Hopkins, or 8
miles southwest of Minneapolis, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Minneapolis, St. Paul, Mankato, Faribault, Northfield, Cambridge,
Bloomington, Brooklyn Park, Plymouth, Eagan, Woodbury and Maple
Grove.
This includes the following highways...
Interstate 35 between mile markers 130 and 152.
Interstate 35 between mile markers 54 and 80.
Interstate 94 in Wisconsin between mile markers 1 and 2.
U.S. Highway 14 between mile markers 117 and 163.
U.S. Highway 169 between mile markers 25 and 84.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
LAT...LON 4391 9448 4523 9356 4523 9353 4555 9333
4562 9218 4419 9333 4419 9341 4409 9341
4385 9360 4384 9365 4372 9365
TIME...MOT...LOC 1834Z 276DEG 37KT 4490 9342
AMK